Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 7, NWS Albuquerque, NM

February 26, 2017

NWS Albuquerque, NM issued this high wind watch at Feb 26, 2017, 1:50 PM MST. It took effect at Feb 28, 2017, 10:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2017, 1:50 PM MST (20:50 UTC)
In effect from
Feb 28, 2017, 10:00 AM MST
Expired
Feb 27, 2017, 2:49 PM MST
In force
Issued by
NWS Albuquerque, NM

The text

As transmitted.

625 
WWUS75 KABQ 262050
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
150 PM MST Sun Feb 26 2017

...HIGH WINDS EXPECTED FOR PORTIONS OF CENTRAL AND EASTERN NEW
MEXICO TUESDAY...

.A storm just off the Pacific Northwest Coast will move inland
this evening, cross the Great Basin Monday and race across New
Mexico Tuesday. High winds aloft will mix down to the surface
creating strong to potentially damaging winds across portions 
of central and eastern New Mexico from late Tuesday morning into
early Tuesday evening. 

NMZ521-523-524-526-533>540-271200-
/O.NEW.KABQ.HW.A.0007.170228T1700Z-170301T0200Z/
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
150 PM MST Sun Feb 26 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Albuquerque has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday evening. 

* LOCATION...From the Sandia, Manzano and South Central mountains,
  the Central and South Central Highlands, Eastern Lincoln and 
  Southwest Chaves Counties, east to the Texas border.

* WINDS...West to southwest at 30 to 45 mph with gusts of 60 to 
  65 mph.

* TIMING...Winds will increase rapidly early Tuesday morning, peak
  from midday through the afternoon, then diminish in the 
  evening. 

* VISIBILITY...Could be reduced to 1 mile in blowing dust across
  the highlands and plains. 

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other
  high-profile vehicles should be prepared for these potentially
  dangerous high winds, especially on north to south oriented
  highways, including U.S. Highways 285 and 54. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$
2 follow-up statements
910 
WWUS75 KABQ 271051
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
351 AM MST Mon Feb 27 2017

...POTENTIALLY DAMAGING WINDS EXPECTED FOR PORTIONS OF CENTRAL 
AND EASTERN NEW MEXICO TUESDAY...

.A Pacific storm system crossing the Great Basin today will race 
across New Mexico on Tuesday. An associated cold front combined
with very strong winds aloft that will mix down to the surface 
will create widespread strong to potentially damaging winds 
across portions of central and eastern New Mexico from Tuesday 
morning into early Tuesday evening.

NMZ525-271900-
/O.EXA.KABQ.HW.A.0007.170228T1700Z-170301T0200Z/
Upper Tularosa Valley-
351 AM MST Mon Feb 27 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Albuquerque has issued a High
Wind Watch, which is in effect from Tuesday morning through
Tuesday evening. 

* LOCATION...Upper Tularosa Basin.

* WINDS...West to southwest at 30 to 45 mph with gusts of 60 to 
  65 mph. 

* TIMING...Winds will increase rapidly early Tuesday morning, 
  peak from midday through the afternoon, then diminish in the 
  evening. 

* VISIBILITY...Could be reduced to 1 mile in blowing dust across 
  the highlands and plains. 

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other
  high-profile vehicles should be prepared for these potentially
  dangerous high winds, especially on north to south oriented
  highways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$

NMZ521-523-524-526-533>540-271900-
/O.CON.KABQ.HW.A.0007.170228T1700Z-170301T0200Z/
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
351 AM MST Mon Feb 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* LOCATION...From the Sandia, Manzano and South Central 
  mountains, the Central and South Central Highlands, Eastern 
  Lincoln and Southwest Chaves Counties, east to the Texas 
  border. 

* WINDS...West to southwest at 30 to 45 mph with gusts of 60 to 
  65 mph. 

* TIMING...Winds will increase rapidly early Tuesday morning, 
  peak from midday through the afternoon, then diminish in the 
  evening. 

* VISIBILITY...Could be reduced to 1 mile in blowing dust across 
  the highlands and plains. 

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other 
  high-profile vehicles should be prepared for these potentially 
  dangerous high winds, especially on north to south oriented 
  highways, including U.S. Highways 285 and 54. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$
336 
WWUS75 KABQ 272149
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
249 PM MST Mon Feb 27 2017

...POTENTIALLY DAMAGING WINDS EXPECTED FOR PORTIONS OF CENTRAL
AND EASTERN NEW MEXICO TUESDAY...

.A Pacific storm system crossing the Great Basin today will race
across New Mexico on Tuesday. An associated cold front combined
with very strong winds aloft that will mix down to the surface
will create widespread strong to potentially damaging winds
across portions of central and eastern New Mexico from late
tonight into early Tuesday evening.

NMZ521-523>526-539-540-280600-
/O.UPG.KABQ.HW.A.0007.170228T1700Z-170301T0200Z/
/O.NEW.KABQ.HW.W.0009.170228T0700Z-170301T0200Z/
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Eastern Lincoln County-
Southwest Chaves County-
249 PM MST Mon Feb 27 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM MST
TUESDAY...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from midnight tonight to 7 PM
MST Tuesday. The High Wind Watch is no longer in effect. 

* LOCATION...From the Sandia, Manzano and South Central mountains,
  the Central and South Central Highlands, Eastern Lincoln and
  Southwest Chaves Counties. 

* WINDS...West to southwest at 30 to 45 mph with gusts of 
  60 to 70 mph.

* TIMING...Winds will increase rapidly tonight, peak from midday 
  through the afternoon, then diminish in the evening. 

* VISIBILITY...Could be reduced to 3 miles in blowing dust. 

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other 
  high-profile vehicles should be prepared for these potentially 
  dangerous high winds, especially on north to south oriented 
  highways, including U.S. Highways 285 and 54. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ533>538-280600-
/O.UPG.KABQ.HW.A.0007.170228T1700Z-170301T0200Z/
/O.NEW.KABQ.HW.W.0009.170228T1700Z-170301T0200Z/
Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-Chaves County Plains-
249 PM MST Mon Feb 27 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from 10 AM to 7 PM MST Tuesday.
The High Wind Watch is no longer in effect. 

* LOCATION...Guadalupe, Quay, Curry, Roosevelt and De Baca Counties
  and the Chaves County Plains. 

* WINDS...West to southwest at 30 to 45 mph with gusts of 55 to 
  65 mph. 

* TIMING...Winds will increase rapidly early Tuesday morning, 
  peak from midday through the afternoon, then diminish in the 
  evening. 

* VISIBILITY...Could be reduced to 1 mile in blowing dust. 

* LOCAL IMPACTS...Drivers of vans, campers, trailers, and other 
  high-profile vehicles should be prepared for these potentially 
  dangerous high winds, especially on north to south oriented 
  highways, including U.S. Highways 285, 84 and 54. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

40

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Feb 26, 10:59 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 26, 10:59 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1059 AM MST Sun Feb 26 2017

.AVIATION...
18Z TAF CYCLE
The main concern today will be potential for -SHRA to produce gusty
and erratic outflow winds within central and western NM. A very dry
surface layer with deeper moisture in the mid and upper levels will
enhance outflow winds with gusts up to 30 or 35kt at KGUP/KABQ/KAEG
and maybe KSAF between 20Z and 00Z. Mt top obscurations expected on
central and western high terrain and they will continue until drier
air arrives from west to east aft 00Z. More tranquil conditions to
return tonight with generally light winds and clearing skies. The
exception will be the central mountain peaks with 10K foot winds on
the increase after 06z. Winds will increase sharply Monday morning
aside from the northwest and central valley TAF sites. NOTE: strong
winds expected at KLVS and KTCC after 18z Monday. High and maybe
damaging winds possible in portions of eastern NM Tuesday.

&&

.PREV DISCUSSION...332 AM MST Sun Feb 26 2017...
.SYNOPSIS...
A few rain...high elevation snow showers will develop along and west
of the central mountain chain today as the quick moving upper level
trough passes over the state. Virga showers with gusty winds will
favor the central Rio Grande Valley today because of continued drier
conditions at the surface. Look for highs to drop 5 to 10 degrees
central and west today with afternoon breezes central and east.
Drier, milder conditions will return Monday as temperatures rebound
in the east. Another approaching upper level Pacific trough will
bring cooler, wetter and windier conditions to the state beginning
Monday evening and lasting through Tuesday evening. A drier, warmer
period will resurface midweek lasting through the end of next week.

&&

.DISCUSSION...
As the quick moving upper level disturbance crosses the state today,
some mid to upper level moisture associated with the passing system
will help develop snow showers along and west of the central mtn
chain but limited to elevations higher than 5500 feet. Lower
elevations may see some wetting rain but virga showers will look to
favor the central RGV because of drier conditions remaining near the
sfc. Periods of gusty winds will follow virga bombs as they impact
the central valleys. Meanwhile, temperatures will remain below
normal today areawide with highs cooling 5 to 10 degrees central and
west today. Most shower activity will taper down this evening with
some linger showers across the NW plateau through Mon.

As one upper level disturbance moves out, another more potent upper
level Pacific trough will inch toward the state as it currently
hovers off the Pacific NW Coast. Look for warming temperatures ahead
of the trough, especially across the eastern plains where some mid
level drying will prevail followed by downsloping winds helping
temperatures to rebound near/above normal...which could also elevate
fire weather concerns in the east Mon aftn. So far, models are in
agreement of wetting precipitation developing Mon night into Tues as
the upper level trough gets closer to the state. Much of the western
and northwestern high terrain will favor snow showers, with higher
snow amounts favoring the north central mtns. Other impacts from the
this system will of course be the winds; with advisory level winds
along the Sangre De Cristos and portions of the east central plains
Mon followed by high wind warning readings from the south central
highlands eastward toward the TX border Tues aftn. 700mb winds are
looking to top 50-70kts across much of central and eastern NM.
Blowing dust will also be possible Tues aftn as well across the SE
plains. Meanwhile, cooler condtions will follow as a cold front
follows behind the system dropping temperatures back below normal for
a short period.

Temperatures will begin rebounding Thurs as a drier, warmer pattern
returns allowing temperatures to reach above normal Fri. The dry,
warm pattern will persist through the following weekend.

32

&&

.FIRE WEATHER...
An upper wave shifting quickly eastward from southern CA today will
generate mainly dry and gusty shower activity over the western high
terrain and the lower and middle Rio Grande Valley this afternoon.
Boundary layer humidity will trend much higher today compared to
recent days as these gusty showers move east from AZ. Elsewhere a
mostly cloudy day is expected with breezy conditions. Temps will be
roughly 5 to 10F below normal. Mid and upper level moisture will
exit the area tonight however remnant boundary layer moisture will
allow for very good to excellent humidity recoveries most areas.

Winds aloft will strengthen again Monday ahead of the next upper
wave arriving from the Great Basin. These stronger winds will bring
deeper moisture into the area with increasing precip chances over
the northern and western high terrain by late day. Downslope flow
into the eastern plains will help force max temps above normal and
widespread windy conditions are likely. Increasing moisture along
with cold advection is decreasing confidence on the coverage and
duration of critical fire weather Monday afternoon across eastern
NM. Mixing heights trend down considerably compared to today and
haines values peak at moderate during the morning. Nonetheless,
there is still a rather large area of marginal critical fire over
eastern NM. Will not hoist a fire weather watch at this time.

Widespread rain and mountain snow is likely Monday night and Tuesday
over northern and western NM. The focus area for a few to several
inches of snow will be along the Cont Dvd and west facing slopes of
the San Juans and Sangre de Cristo Mts. Meanwhile, ridge top winds
will start cranking Monday night then spread into the southeastern
half of NM Tuesday where gusts up to 65 mph are possible. Precip
along the trough axis is expected to fall apart while progressing
eastward and not make it much farther than the Rio Grande Valley and
central mt chain Tuesday evening.

Much drier air slides into NM behind this wave on strong northwest
flow Wednesday. Temps will remain near 10F below normal all areas.
Northwest flow will weaken into Thursday and temps are expected to
trend a bit closer to normal. Vent rates are coming out poor during
this period however would not be surprised to see them improve since
mixing heights and transport winds are not all that low.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Feb 26, 4:07 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
407 AM MST Sun Feb 26 2017

NMZ501>540-271200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
407 AM MST Sun Feb 26 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few rain and snow showers across central and western New Mexico
today may produce gusty outflow winds up to 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A more potent upper level trough will cross New Mexico from the
northwest late Monday through Tuesday with the potential for a few to
several inches of snow accumulation across northern and western New
Mexico above 6500 feet.

Strong winds will redevelop Monday and Tuesday with the potential
for west winds gusting from 50 to 65 mph from the central mountain
chain eastward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:33 PM MSTWinter Storm WatchABQ13 hr

Nearby

High Wind Watches in New Mexico, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.